Preventing Drug Overdoses

What Are Drug Overdoses?

Did you know that drug overdoses are the leading cause of death in the United States? Something that is so easily stopped is the cause of so much horror. Drug overdoses by celebrities and others are common news these days. Many people have friends or relatives who have overdosed. An overdose is when someone takes more of an addictive substance than their body can handle. Once they’ve done that their body goes into shock. It can have many bad reactions. This can lead to serious problems like brain damage, comas, and even death.

The Centers for Disease Control and Prevention (CDC) says that overdose rates have increased five-fold since the year 1990. That is quite a high rate.

The CDC seems to believe that overdoses are higher these days because of prescription painkillers. Prescription painkillers are easy for people to become addicted to. Especially those with chronic pain. Then they can abuse their legitimate prescriptions. If they take more of a prescription painkiller than the doctors recommended dosage, then they could overdose. That’s why it is important to follow instructions from your doctor to the letter.

What Are The Symptoms Of A Drug Overdose?

Overdoses can happen to anyone at any time. Some people might not even have realized they took too much of a medication. Or they might not realize that they took two medications together that they shouldn’t have. This is why it is important for it to be common knowledge to recognize drug overdoses. The best way to prevent drug overdoses is to know what they look like. It’s good to know this so that whoever is there can help or call for help. Just basic education can save lives. Most people don’t even know how to recognize an overdose.

If they can manage to help in time they could save someone from permanent damage or death. That is definitely worth the time and energy to learn about. It can be hard to tell if someone is having a drug overdose because symptoms can be small or vary. The easiest way to tell is if that person was seen taking drugs. Or if you know that person abuses drugs.

Drug overdose effects can, in fact, depend on what drugs have been taken. Here are some common symptoms that show up:

  • Agitation
  • Aggressive or violent behavior
  • Difficulty breathing
  • Dilated pupils
  • Hallucinations or hearing voices
  • Loss of consciousness
  • Nausea or vomiting
  • Twitching

Obviously, the best and only way to prevent drug overdoses is not to do drugs. Sadly, that really isn’t something that can be managed. Drugs cause addiction. Once addiction has begun, it is very hard to quit. Overdoses can happen because the body has grown tolerant. This means the user needs more drugs in their system to get the effects that they want. That means they could take more than their body can handle, and overdose.

Knowing how to recognize overdoses is the only other way to help prevent them from happening. Be aware, pay attention, and call for help.

Spread the love